FDAnews Drug Daily Bulletin

FDA ISSUES GUIDANCE ON IMMUNOTOXICITY

April 17, 2006
A A

The FDA has issued a new guidance designed to help drugmakers identify compounds that could harm the immune system and provide direction on testing for such immunotoxicity.

The guidance, "S8 Immunotoxicity Studies for Human Pharmaceuticals," was developed by an expert working group of the International Conference for Harmonisation and is being published in the Federal Register.

The guidance is meant to help industry evaluate how potential adverse effects of human pharmaceuticals on the immune system should be incorporated into standard drug development. New pharmaceuticals intended for use in humans -- as well as marketed pharmaceuticals proposed for different indications or other variations on the current product -- should be evaluated for the potential to produce immunotoxicity, the guidance states.

The document offers recommendations on nonclinical testing approaches to identify compounds that have the potential to be immunotoxic and a "weight-of-evidence" decisionmaking approach for immunotoxicity testing.

The FDA defines immunotoxicity as "unintended immunosuppression or enhancement" but notes that drug-induced hypersensitivity and autoimmunity are excluded.

Evaluation methods should include standard toxicity studies (STS) and additional immunotoxicity studies as appropriate, to be determined by a weight-of-evidence review of: standard toxicity studies (STS); pharmacological properties; intended patient population; structural similarity; disposition of the drug; and signs observed in clinical trials or clinical use.

A variety of adverse effects can lead to toxicity in the immune system, including the following: suppression of the immune response can lead to decreased host resistance to infectious agents or tumor cells; enhancing the immune response can exaggerate autoimmune diseases or hypersensitivity; drug or drug-protein adducts might be recognized as foreign and stimulate an antidrug response; and subsequent exposures to the drug can lead to hypersensitivity (allergic) reactions.

To view the guidance, go to http://www.fda.gov/cder/guidance/6848fnl.pdf (http://www.fda.gov/cder/guidance/6848fnl.pdf). (http://www.fdanews.com/did/5_73/)